Rocky has been having back pain for over a week now.
He's had this problem before and was always given
Deramaxx which worked very well but made him a little hyper. this time he was given metacam and robaxin-v. The metacam seems to work if I give him just that. The robaxin-v also works but not for long if I only give him that and not the metacam.Is it safe to give him the robaxin and give him the metacam about 4 hours later?. The instructions on both bottles only say to give as needed. Both medications seem to make him drowsy.
Dr. Marie replied:
Sorry to hear that Rocky is having back problems!
It is definitely safe to give Metacam and Robaxin at the same time. Be sure though that the Robaxin is actually Robaxin and not Robaxacet or Robaxacin as the last two drugs have medications in them that would interfere with Metacam.
Metacam should not cause a dog to be drowsy, but Robaxin certainly can.
Any time a dog has back pain that is not going away it is a good idea to have the vet take another look. If there is a serious problem such as a bulging disc Rocky might need to have surgery.
But, to answer your main question, I commonly will prescribe both Metacam and Robaxin together.
Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.
Thank you for the prompt reply. Yes it is robaxin-v, I checked the bottle. He was feeling much better until he tried to climb the stairs this morning. It seems as though he's getting muscle spasms. they go away after a half hour or so. Could it be a bulging disc?
Dr. Marie replied:
This certainly could be muscle spasms. If it is coming and going it is unlikely to be a problem requiring surgery. (But keep in mind that I can't make a diagnosis without seeing Rocky).
If this is due to muscle spasms then the Robaxin will help. But certainly if there is no improvement by after the weekend then he should see his vet.
The other concern would be if you see him dragging the tops of his back feet on the ground. This would indicate serious nerve damage and he should see an emergency vet.
The other thing I would recommend is to keep him as quiet as possible, which means no stairs or jumping until he is 100% better.
Thank you Dr. Marie. I've been trying to keep him quiet but we have another chin, TJ, who is the love of his life. So when he feels better he wants to romp and play with her. I wish I could crate him for a few weeks but he refuses to go into it, so I"ve been keeping him downstairs with me. I will call his vet on Monday if he isn't better. Thank you again.
Dr. Marie replied:
Thanks so much for the generous bonus! Hope all goes well. Feel free to post another response if you need to over the weekend.
Dr. Marie is a veterinarian who practices in a busy animal hospital in Ottawa, Ontario. She created Ask A Vet Question as a resource for good, accurate veterinary advice online. Dr. Marie treats dogs, cats, hamsters, guinea pigs, and rats. She has been a vet since 1999.
Is an online vet visit just as good as a trip to your veterinarian? No! But, many times, asking an online veterinarian a question can help save you money. While Dr. Marie can't officially diagnose your pet or prescribe medications, she can often advise you on whether a vet visit is necessary. You can also ask Dr. Marie for a second opinion on your pet's condition.